Alert archive / Texas / Red Flag Warnings in 2012

Red Flag Warning 17, NWS Lubbock, TX

April 14, 201218 counties in Texas

NWS Lubbock, TX issued this red flag warning at Apr 14, 2012, 4:27 AM CDT for 18 counties in Texas. It took effect at Apr 14, 2012, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2012, 4:27 AM CDT (09:27 UTC)
In effect from
Apr 14, 2012, 12:00 PM CDT
Expired
Apr 14, 2012, 9:00 PM CDT
In force
9 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 28 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5887 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

057 
WWUS84 KLUB 140927
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
427 AM CDT SAT APR 14 2012

TXZ021>025-027>031-033>036-039>042-142100-
/O.UPG.KLUB.FW.A.0017.120414T1700Z-120415T0200Z/
/O.NEW.KLUB.FW.W.0017.120414T1700Z-120415T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-BAILEY-LAMB-HALE-FLOYD-MOTLEY-
COCHRAN-HOCKLEY-LUBBOCK-CROSBY-YOAKUM-TERRY-LYNN-GARZA-
427 AM CDT SAT APR 14 2012

...RED FLAG WARNING IN EFFECT FROM NOON UNTIL PM CDT THIS EVENING
FOR SUSTAINED 20-FOOT WINDS OF 20 MPH OR GREATER...RELATIVE
HUMIDITY VALUES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER FOR
THE SOUTH PLAINS...EXTREME SOUTHWESTERN TEXAS PANHANDLE AND
ADJACENT PORTIONS OF THE NORTHWEST ROLLING PLAINS...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* 20-FOOT WIND...25 TO 30 MPH WITH HIGHER GUSTS.

* MINIMUM RELATIVE HUMIDITY...AROUND 10 PERCENT.

* GREATEST THREAT AREA...LOCATIONS WEST OF THE CAPROCK ESCARPMENT
  WHERE SIGNIFICANT GREENING OF FUELS AND SOIL MOISTURE ARE
  ABSENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR ALREADY OCCURRING. A COMBINATION OF STRONG WINDS 
AND LOW RELATIVE HUMIDITY WILL CREATE FAVORABLE WEATHER FOR RAPID
FIRE SPREAD AND THE DEVELOPMENT OF LARGE WIND-DRIVEN WILDFIRES.
AVOID ACTIVITIES THAT INVOLVE OPEN FLAMES OR SPARKS.

&&

$$
2 follow-up statements
723 
WWUS84 KLUB 142043
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
343 PM CDT SAT APR 14 2012

TXZ021>025-027>031-033>036-039>042-150200-
/O.CON.KLUB.FW.W.0017.000000T0000Z-120415T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-BAILEY-LAMB-HALE-FLOYD-MOTLEY-
COCHRAN-HOCKLEY-LUBBOCK-CROSBY-YOAKUM-TERRY-LYNN-GARZA-
343 PM CDT SAT APR 14 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR SUSTAINED WINDS AT THE 20 FOOT LEVEL OF 20 MPH OR
GREATER...RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS AND A
HIGH FIRE DANGER FOR THE SOUTH PLAINS...EXTREME SOUTHWESTERN TEXAS
PANHANDLE AND ADJACENT PORTIONS OF THE NORTHWEST ROLLING PLAINS...

* 20-FOOT WIND...25 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* MINIMUM RELATIVE HUMIDITY...AROUND 6 TO 12 PERCENT.

* GREATEST THREAT AREA...LOCATIONS WEST OF THE CAPROCK 
  ESCARPMENT WHERE SIGNIFICANT GREENING OF FUELS AND SOIL 
  MOISTURE ARE ABSENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR ALREADY OCCURRING. A COMBINATION OF STRONG WINDS
AND LOW RELATIVE HUMIDITY WILL CREATE FAVORABLE WEATHER FOR RAPID
FIRE SPREAD AND THE DEVELOPMENT OF LARGE WIND-DRIVEN WILDFIRES.
AVOID ACTIVITIES THAT INVOLVE OPEN FLAMES OR SPARKS.

&&

$$
484 
WWUS84 KLUB 150224
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
924 PM CDT SAT APR 14 2012

TXZ021>025-027>031-033>036-039>042-150330-
/O.EXP.KLUB.FW.W.0017.000000T0000Z-120415T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-BAILEY-LAMB-HALE-FLOYD-MOTLEY-
COCHRAN-HOCKLEY-LUBBOCK-CROSBY-YOAKUM-TERRY-LYNN-GARZA-
924 PM CDT SAT APR 14 2012

...RED FLAG WARNING HAS EXPIRED FOR SUSTAINED 20 FOOT WINDS OF
20 MPH OR GREATER...RELATIVE HUMIDITY VALUES OF 15 PERCENT OR
LESS AND HIGH FIRE DANGER FOR THE SOUTH PLAINS...EXTREME SOUTHWESTERN 
TEXAS PANHANDLE AND ADJACENT PORTIONS OF THE NORTHWEST ROLLING
PLAINS...


WIND SPEEDS AT THE 20 FOOT LEVEL HAVE DECLINED SUBSTANTIALLY SINCE
SUNSET. THE DRYLINE HAS COMMENCED ITS WESTWARD RETROGRADE...WHICH
WILL ALLOW FOR INCREASED LOW LEVEL MOISTURE AND THUS...A LOW FIRE
WEATHER THREAT. AS A RESULT...THE RED FLAG WARNING WILL BE ALLOWED
TO EXPIRE. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Apr 14, 4:20 AM CDT, 7 minutes earlier.

Area forecast discussion, Apr 14, 4:20 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
420 AM CDT SAT APR 14 2012

.SHORT TERM...
POTENT CLOSED LOW CURRENTLY OVER SRN CALIFORNIA WILL UNDOUBTEDLY
GENERATE AN ARRAY OF SIGNIFICANT WEATHER THREATS ACROSS THE
CENTRAL AND SOUTHERN GREAT PLAINS IN THE NEXT 24 HOURS AS IT LIFTS
ACROSS THE FOUR CORNERS. EVEN IN THE LUB-CWA WE EXPECT A VARIETY
OF SENSIBLE WX INCLUDING ANOTHER OPPORTUNITY FOR TSTRMS LATE IN
THE PERIOD.

TODAY...DRYLINE MANAGED TO RETREAT ALL THE WAY TO THE EDGE OF THE
MESCALERO ESCARPMENT OVERNIGHT AND HAS BEEN FOLLOWED BY WIDESPREAD
STRATUS DEVELOPMENT. AS THE UPPER CYCLONE PROCEEDS EASTWARD...AN
ENHANCED BELT OF SWLY WINDS WILL SPUR THE DRYLINE TO RACE EAST
THROUGH LATE MORNING BEFORE INEVITABLY STALLING ALONG THE ERN
FRINGES OF OUR CWA BORDER BY MID-AFTERNOON. THIS SWLY PUSH IS
ALREADY OBSERVED AS OF 08Z FROM DORA TO CARLSBAD. INCREASING LEE
CIRRUS DEVELOPMENT WEST OF MARFA AND STRENGTHENING WIND PROFILER
DATA AT TCC CONFIRM THE IMMINENT DEPARTURE OF OTHERWISE WELCOME
DEWPOINTS IN THE LOW 60S. STOUT SLY LLJ EAST OF THE DRYLINE MAY
STILL AID IN A FEW TSTRMS DEVELOPING EARLY THIS A.M. AS STRONGER
UPPER FLOW IMPINGES ON THIS MOIST CONVEYOR...BUT IN GENERAL THIS
SCENARIO HAS NOT EVOLVED TO THE DEGREE THAT MOST MODELS HAVE
ADVERTISED. HOWEVER...A MORE ROBUST THREAT OF CONVECTION IS
EXPECTED LATE TONIGHT...MORE ON THAT LATER. OTHERWISE...THE MOST
CERTAIN THREATS TODAY ARE WIND AND FIRE WX...THE LATTER OF WHICH
IS DISCUSSED AT THE BOTTOM. ALL MODELS TRACK THE STRONGEST
500-700MB WIND MAXIMA FROM ERN NM NORTHEAST INTO WRN KANSAS BY
LATE DAY YIELDING SOLID WIND ADVISORY LEVELS OVER MUCH OF THE
CAPROCK. OF CONCERN WILL BE OUR NWRN COUNTIES WHERE SUSTAINED
WINDS SHOULD FLIRT WITH HIGH WIND FROM TIME-TO-TIME. WILL MENTION
THIS TO ONCOMING SHIFT...BUT FOR NOW FEEL 30-35 KNOTS WILL BE MORE
PREVALENT.

TONIGHT...WINDS WILL STEADILY DECLINE BY SUNSET AT WHICH TIME THE
UPPER CYCLONE SHOULD BE LOCATED OVER FAR SRN COLORADO. THIS
LOCATION OF THE UPPER LOW DURING BOUNDARY LAYER DECOUPLING STILL
WARRANTS SOME RETREAT OF THE DRYLINE INTO THE WRN ROLLING PLAINS.
UPSHOT OF THIS IS THE ANTICIPATED COLLISION OF A PACIFIC COLD
FRONT AND THE DRYLINE OFF THE CAPROCK LATE THIS EVNG. NAM IS THE
LEAST AGGRESSIVE IN BUDGING THE DRYLINE WEST AND THIS MAY VERY
WELL PAN OUT PARTIALLY DUE TO A POSITIVE TILT UPPER TROUGH
STRUCTURE WHICH USUALLY FAVORS VEERED LL FLOW. REMAINING GUIDANCE
INDICATE OTHERWISE...SO HAVE OPTED TO HOLD FCST CONSISTENCY WITH
CHANCE MENTION IN OUR FAR ERN COUNTIES. ALTHOUGH SWODY1 OMITS
THESE COUNTIES FROM A SLIGHT RISK...PROGGED ELEVATED CAPE/STRONG
WIND SHEAR/STRONG LL ASCENT SUGGEST A WINDOW SHOULD OPEN FOR A
NOCTURNAL SEVERE EVENT.

&&

.LONG TERM...
THE UPPER LOW WILL GRADUALLY SWING OUT INTO THE CENTRAL PLAINS
THROUGH THE DAY SUNDAY BUT WILL STILL BE CLOSE ENOUGH THAT WIND
SPEEDS SUNDAY AFTERNOON MAY ONCE AGAIN CREEP UP INTO THE BREEZY
CATEGORY. HOWEVER...TEMPERATURES WILL BE A BIT COOLER AS A PACIFIC
AIRMASS SWINGS OVER THE REGION WITH THE ARRIVAL OF A COLD FRONT
LATE IN THE DAY SUNDAY.

A WEAK AND BROAD TROF WILL THEN DEVELOP OVER THE REGION ON MONDAY
WITH THE SURFACE FRONTAL BOUNDARY PUSHING INTO CENTRAL TEXAS.
RETURN FLOW THEN RAPIDLY DEVELOPS HEADING INTO TUESDAY AND
WEDNESDAY AS FLOW ALOFT BECOMES MORE ZONAL WITH TIME. MODELS PUSH
MOISTURE BACK INTO EASTERN NEW MEXICO WITH A WEAK SLOSHING DRYLINE
SETUP ACROSS THE AREA. THIS UNFORTUNATELY LOOKS TO BE A DRY
PATTERN THROUGH EARLY THURSDAY AS LITTLE IN THE WAY OF UPPER LEVEL
SUPPORT WILL BE OVER THE REGION. MODELS ARE STARTING TO HINT THAT
THURSDAY MAY HAVE A CHANCE OF PRECIP AS A WEAK WAVE HELPS TIGHTEN
THE LEE SURFACE TROF AND THE DRYLINE PUSHES EAST THROUGH THE DAY.
HOWEVER...THIS IS THE FIRST SET OF RUNS THAT THIS SCENARIO HAS
DEVELOPED AND WILL KEEP FORECAST DRY FOR NOW. TEMPERATURES THROUGH
MID WEEK SHOULD BE NEAR OR JUST ABOVE NORMAL FOR THIS TIME OF YEAR.

CONFIDENCE CONTINUES TO GROW IN A WEAK COLD FRONT FOR THE END OF
THIS WEEK THAT ARRIVES FRIDAY. AGAIN...TOO EARLY TO TELL IF THIS
FRONT WILL HELP SPARK ANY SHOWERS OR STORMS BUT IT WILL NEED TO BE
WATCHED. TEMPERATURES MAY COOL OFF BY 5 TO 10 DEGREES ACROSS THE
AREA IF THE MODELS CONTINUE TO KEEP THE FRONT PUSHING DUE SOUTH AS
OPPOSED TO SWINGING IT ACROSS THE SOUTHEASTERN U.S.

JORDAN

&&

.FIRE WEATHER...
WIDESPREAD CRITICAL FIRE WEATHER IS LIKELY THIS AFTERNOON AND
EARLY EVENING OVER ALL OF THE CAPROCK INCLUDING HALL AND MOTLEY
COUNTIES. AFTER EXCELLENT RECOVERIES THIS MORNING...RH VALUES WILL
FALL TO AROUND 10 PERCENT BY LATE AFTERNOON. COMBINED WITH 20-FOOT
WINDS UP TO 30 MPH WITH OCCASIONAL GUSTS NEAR 45 MPH...RED FLAG
CONDITIONS SHOULD EASILY BE MET. FUELS HOWEVER ARE NOT
PARTICULARLY VOLATILE EXCEPT ACROSS THE FAR NWRN SOUTH PLAINS AND
ADJACENT SWRN PANHANDLE. IN SPITE OF THIS...VERY DRY AIR AND
STRONG WINDS WILL AT THE VERY LEAST STRESS AREA FUELS AND ACT TO
CURE FINE FUELS IN LOCATIONS WHERE SOIL MOISTURE REMAINS MINIMAL
OR POOR. CONDITIONS WILL BRIEFLY IMPROVE OVERNIGHT TONIGHT INTO
SUNDAY MORNING BEFORE WIND SPEEDS PICK UP AGAIN SUNDAY AFTERNOON.
HOWEVER...SPEEDS WILL NOT BE AS HIGH AS TODAY AND COOLER
TEMPERATURES WILL RESULT IN MINIMUM RH VALUES BEING A BIT HIGHER.
A COLD FRONT WILL ARRIVE LATE IN THE DAY BRINGING A CHANGE IN WIND
DIRECTION TO THE NORTH AS WELL AS A BIT MORE LOW-LEVEL MOISTURE
AFTER SUNSET WHICH SHOULD HELP RH VALUES RECOVER A BIT MORE AS
WELL AS A BIT FASTER SUNDAY NIGHT INTO MONDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        74  37  60  38  73 /   0   0   0  10  10
TULIA         80  42  69  40  76 /   0   0   0  10  10
PLAINVIEW     81  43  70  42  76 /   0  10   0  10  10
LEVELLAND     79  43  69  42  76 /   0   0   0  10  10
LUBBOCK       81  45  71  44  76 /   0  10   0  10  10
DENVER CITY   78  44  69  43  74 /   0   0   0  10   0
BROWNFIELD    80  46  70  44  76 /   0  10   0  10  10
CHILDRESS     88  50  73  45  75 /  20  40   0  10  10
SPUR          88  48  74  48  76 /  10  50   0  10  10
ASPERMONT     89  55  76  47  77 /  20  50   0  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
THE FOLLOWING ZONES: TXZ021>025-027>031-033>036-039>042.

WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES: TXZ021>025-027>031-033>036-039-040.

&&

93/14
Hazardous weather outlook, Apr 14, 1:14 AM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
114 AM CDT SAT APR 14 2012

TXZ021>044-150615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
114 AM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...REST OF TONIGHT

CONVECTIVE

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL EXIST THROUGHOUT THE
PRE-DAWN HOURS...ESPECIALLY EAST OF THE INTERSTATE 27 CORRIDOR.
SUFFICIENT ELEVATED INSTABILITY AND WIND SHEAR MAY LEAD TO SOME
STORMS BECOMING SEVERE. THE PRIMARY THREAT WITH THESE STORMS WILL
BE LARGE HAIL UP TO THE SIZE OF PING PONG BALLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WINDS ON THE CAPROCK BY SATURDAY AFTERNOON MAY REACH
SUSTAINED SPEEDS OF 30 MPH OR GREATER WITH GUSTS NEAR 50 MPH.
AREAS OF BLOWING DUST WILL ACCOMPANY THESE WINDS. CRITICAL FIRE
WEATHER CONDITIONS ARE LIKELY FOR ALL BUT THE ROLLING PLAINS
SATURDAY AFTERNOON AND EVENING. A FIRE WEATHER WATCH REMAINS IN
EFFECT FOR MUCH OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:11 PM CDTSevere Thunderstorm WarningLUBChildress34 min
Apr 14, 4:18 AM CDTWind AdvisoryLUBBailey, Briscoe, Castro, Cochran, Crosby, Floyd and 10 more17 hr

Nearby

Red Flag Warnings in Texas, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.